Medication Safety Articles

 

In a poison emergency, the first thing to do is not panic. Help is just a phone call away. The national Poison Hotline at 1-800-222-1222 is your best resource to find out what to do in a poison emergency. The Poison Hotline is staffed by nurses and pharmacists experienced in toxicology who are referred to as CSPIs (certified specialists in poison information).

Reports show that seniors are at an increased risk for poisoning. Some experts estimate that half of all seniors mismanage at least one of their medications and that seniors are twice as likely as other patients to present to the emergency room as a result of drug safety issues, such as, confusion over multiple medications, skipped doses, or variances from recommended doses.

A pharmacy technician in a chain retail pharmacy issued the wrong medicines to a patient. The pharmacy uses a bin system for prescriptions awaiting pick-up and the technician accidentally selected the prescription in the bin next to the correct one. The first name of the two patients was exactly the same.

There are some asthma medications that come as powder-filled capsules. The powder inside though is meant to be breathed into the lungs using a special device called an inhaler.

Fentanyl is a very powerful pain reliever. It is only supposed to be prescribed for people with long-term (chronic) pain who have already been taking high doses of prescription opioid (narcotic) pain medicine for at least a week. Serious harm or death has resulted when this drug was taken in high doses by people who have not been taking other prescription opioid pain medicine for 7 days or more.

A pharmacy accidentally dispensed Carac (fluorouracil) cream (0.5%) instead of Kuric (ketoconazole) cream (2%). These products have similar-sounding names. The pharmacist thought the doctor said 'Carac' not 'Kuric,' when he listened to the doctor's voicemail message. Carac cream is used to treat pre-cancerous skin lesions of the face and scalp.

Metoprolol succinate extended-release tablets have been in short supply lately. This is a generic heart and blood pressure medicine used by many consumers. The companies that make this medicine had stopped producing it because of problems with the quality of the tablets. Although the problem is beginning to resolve, the medicine may not be available when consumers try to fill or refill their prescriptions.

You may have seen some advertisements for testosterone gel products that men can apply to the skin when they have documented low testosterone (male hormone) levels. Restored testosterone may lead to increases in sexual desire, mood and energy.

A nurse caring for a patient who was unable to swallow LOVAZA (omega-3-acid ethyl esters), punched holes in the large, soft gelatin capsule, squeezed the oily yellow liquid contents into a disposable foam plastic cup (often called a Styrofoam cup), and diluted it with cranberry juice. Later, as the patient raised the cup to drink the juice, the cup began to leak.

A consumer contacted us recently after visiting a hospitalized patient. While there, she had the opportunity to observe nurses administering medications. She told us that the nurses would bring a clear plastic cup with loose tablets and capsules into the room, hand the pills to the patient, and ask the patient to swallow them. The person who wrote to us noted that none of the pills were labeled. She wanted to know if this was the proper procedure, since it would be difficult to assure that these unlabeled medications were right for the patient.

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work